North Dakota, 2011

Flood in North Dakota, February 15 to 20, 2011

February 15 to 20, 2011 · NWS BIS · 1 event in 1 county or zone

Flooding was the result of a minor early melt dislodging a stop log on a dam upstream of Belcourt along Ox Creek. Contributing to this flooding through Belcourt was the inappropriate disposal of heavy snow from the season into the creek bed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Flooding was the result of a minor early melt dislodging a stop log on a dam upstream of Belcourt along Ox Creek. Contributing to this flooding through Belcourt was the inappropriate disposal of heavy snow from the season into the creek bed. Flooded was a number of homes and the dialysis center at the local hospital. There were 26 Project Worksheets (PW). Estimated damages were $200,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 14, 9:53 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 14, 9:53 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
953 PM CST MON FEB 14 2011

.UPDATE...ONLY ADJUSTED THE HOURLY SENSIBLE WEATHER GROUPS TO
REFLECT THE CURRENT TRENDS. UPDATED TEXT PRODUCTS OUT SHORTLY.

&&

.DISCUSSION...A WARM FRONT CURRENTLY EXTENDS FROM SOUTHEASTERN
ALBERTA ACROSS MONTANA INTO EXTREME WESTERN SOUTH DAKOTA PER 04Z
MSAS ANALYSIS. THIS FRONT IS STILL EXPECTED TO PUSH ACROSS NORTH
DAKOTA AFTER MIDNIGHT...WITH TEMPERATURES RISING BY A DEGREE OR
TWO ACROSS THE WEST IN THE WAKE OF THE FRONT OVERNIGHT.
TEMPERATURES SHOULD REMAIN STEADY ELSEWHERE.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS NORTH DAKOTA
THROUGH THE TAF PERIOD. ONLY HIGH LEVEL CIGS ARE EXPECTED AS
CIRRUS WILL CONTINUE TO STREAM OVER THE HIGH PLAINS AHEAD OF AN
UPPER LEVEL LOW APPROACHING THE PACIFIC NORTHWEST. SOUTHERLY WINDS
TONIGHT WILL GRADUALLY VEER TO A SOUTHWESTERLY AND/OR WESTERLY
DIRECTION TUESDAY MORNING AS A WEAK WARM FRONT MOVES ACROSS NORTH
DAKOTA. SOUTHWESTERLY/WESTERLY WINDS OF 10-15 KNOTS SHOULD PERSIST
ACROSS THE REGION THROUGH TUESDAY AFTERNOON.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Feb 14, 9:55 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
955 PM CST MON FEB 14 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-160400-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
955 PM CST MON FEB 14 2011 /855 PM MST MON FEB 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SNOW ACROSS WESTERN NORTH DAKOTA WEDNESDAY
NIGHT...AND ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA
THURSDAY AND THURSDAY NIGHT. EXPECT BLUSTERY NORTHWEST WINDS AND
MUCH COLDER AIR. NEW SNOWFALL ACCUMULATIONS ALONG WITH
BLOWING AND DRIFTING ARE POSSIBLE THURSDAY AND THURSDAY NIGHT.
CHECK BACK FOR FUTURE UPDATES ON POSSIBLE WATCHES OR ADVISORIES
THAT MAY BE NEEDED.

HIGH TEMPERATURES FRIDAY THROUGH SUNDAY WILL BE IN THE TEENS WITH
OVERNIGHT LOWS BETWEEN 5 BELOW ZERO AND 5 ABOVE ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rolette

When
February 15, 12:00 AM CST to February 20, 11:00 PM CST
Where
Rolette County, 3.08 mi NNW of Belcourt to 2.8 mi SW of Belcourt
Cause
Heavy Rain / Snow Melt
Property damage
$200,000
Reported by
Other Federal Agency
Coordinates
48.870, -99.760

Flooding was the result of a minor early melt dislodging a stop log on a dam upstream of Belcourt along Ox Creek. Contributing to this flooding through Belcourt was the inappropriate disposal of heavy snow from the season into the creek bed. Flooded was a number of homes and the dialysis center at the local hospital. There were 26 Project Worksheets (PW). Estimated damages were $200,000.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356170.